Some Antiepileptic Drugs Associated With Increased Risk for Toxic Epidermal Necrolysis

Share this content:
It is not clear what mechanism is at work in the association between the drugs and skin reactions.
It is not clear what mechanism is at work in the association between the drugs and skin reactions.

New use of antiepileptic drugs (AEDs), particularly phenytoin, carbamazepine, and lamotrigine, is associated with an increased risk for Stevens-Johnson syndrome and toxic epidermal necrolysis (SJS/TEN), according to a study published in Epilepsia.

Investigators used the ALDEN scoring system to determine the likelihood of causality between new medication use and SJS/TEN incidence. According to the findings, researchers found very probable or probable evidence for new use of AEDs, particularly phenytoin, carbamazepine, and lamotrigine, for SJS/TEN.

In the case-control study, which included SJS/TEN cases (n=480) and healthy controls (n=1920), the new use of phenytoin (odds ratio [OR] 49.96; 95% CI, 10.13–∞), carbamazepine (OR 92.57; 95% CI, 19.89-∞), and lamotrigine (OR 26.90; 95% CI, 4.88-∞) strongly correlated with SJS/TEN. New use of clonazepam, levetiracetam, or topiramate was not associated with SJS/TEN cases.

In the cohort portion of the study, the absolute risks for SJS/TEN cases per 100,000 patients newly exposed to AEDs was 45.86, 20.38, and 44.17 cases for phenytoin, carbamazepine, and lamotrigine, respectively. New users of prescribed clonazepam, topiramate, or levetiracetam did not present with any SJS/TEN cases during the study period.

The researchers noted the potential for some SJS/TEN misclassification among the cohort. Since overdiagnosis of SJS/TEN in users of AEDs may be slightly common, primarily due to the known risks associated with AEDs, the analysis could have included false-positive SJS/TEN cases and subsequent overestimated overall risks.

Although the causal mechanisms behind phenytoin, carbamazepine, and lamotrigine in relation to SJS/TEN cases remain elusive, these medications are “metabolized to arene oxide metabolites, which have been hypothesized to cause these adverse reactions.”

Reference

Frey N, Bodmer M, Bircher A, et al. The risk of Stevens-Johnson syndrome and toxic epidermal necrolysis in new users of antiepileptic drugs [published online October 13, 2017]. Epilepsia. doi:10.1111/epi.13925

You must be a registered member of Neurology Advisor to post a comment.

Sign Up for Free e-newsletters

CME Focus